CSN Login
Members Online: 8

You are here

Do I Have a Levaquin Lawsuit? (name of article)

Nana b's picture
Nana b
Posts: 3045
Joined: May 2009

http://www.schmidtandclark.com/levaquin

Just an FYI for anyone taking this drug.

FDA has asked that a boxed warning be added to the prescribing information for fluoroquinolone antibiotics. The warning will remind healthcare professionals that patients taking these drugs may experience an increased risk of tendinitis and tendon rupture. Fluoroquinolones include Cipro (ciprofloxacin), Factive (gemifloxacin), Levaquin (levofloxacin), Avelox (moxifloxacin), Noroxin (norfloxacin), Floxin (ofloxacin) and Proquin (ciprofloxacin hydrochloride).

FDA is concerned that large numbers of tendon problems were continuing to be reported, despite a warning that already appears in the labeling for these drugs. The boxed warning is being added to draw the practitioner’s attention to this information. This can also affect the benefit-risk decisions that are made when these drugs are prescribed.

Certain patients are at greater risk for these injuries, including those over 60, those taking corticosteroids, and patients who have had heart, lung or kidney transplants. Certain tendons are also more likely to be affected. The Achilles is the most commonly affected, but other tendons can also be involved, including those in the rotator cuff, the biceps, the hand and the thumb.

It is important to remember that the risk for injury is not necessarily gone when the drug is stopped. Cases have been reported in which tendon problems occurred up to several months after the drug was discontinued. Also, this increased risk of tendon problems applies only to patients who are getting fluoroquinolones systemically; patients taking eye drops or ear drops are not affected.

Fluoroquinolones may be associated with serious risks other than tendinitis and tendon rupture. These risks are rare but may include convulsions, hallucinations, depression, heart rhythm changes, and serious allergic reactions.

Since fluoroquinolones are vital drugs in treating certain bacterial infections, the practitioner may decide that the benefits of the drug outweigh the risk for a given patient. In these cases, the practitioner should caution patients to watch out for pain, swelling or inflammation in a tendon area, because that could signal tendinitis, and to know the signs and symptoms of a tendon rupture.

If patients experience any of these things, they should avoid using or exercising that area of the body, stop the drug, and see their doctor about the possibility of switching to another type of antibiotic. It is important that patients understand what to look for and what to do, so FDA has asked the manufacturers of fluoroquinolones to develop a Medication Guide containing this information, which will be given to the patient with each prescription.

Subscribe to Comments for "Do I Have a Levaquin Lawsuit? (name of article)"